The Japanese Journal of Renal Rehabilitation
Online ISSN : 2436-8253
Print ISSN : 2436-8180
Cholinergic Crisis Induced by Bethanechol in a Hemodialysis Patient
Hisashi Ozasa Shigeo KubomuraMasaaki KatoAkimitsu SatoToshio YasuiToshitaka Nakamura
Author information
JOURNAL RESTRICTED ACCESS

2022 Volume 1 Issue 2 Pages 274-278

Details
Abstract

An 82 -year-old male with end-stage renal failure suffering from neuromyelitis optica. As weakness and decreased sensation developed in the patient’ s leg, his previous doctor performed steroid pulse therapy. Although these symptoms recovered, gait disturbance continued. Therefore, on X- 28 day, he transferred to our hospital for rehabilitation. Upon admission, he was administered of 15 mg/day steroid, 30 mg/day bethanechol and ureteral catheterization was continued. On X-day, general excessive sweating and shivering suddenly occurred after prolonged constipation. Body temperature was 36 . 5 ℃ , and blood pressure was 137 / 81 mmHg . Thus, vital signs were normal. Subsequently, sinus bradycardia (40 /min) developed. These symptoms were indicative of cholinergic crisis. However, choline esterase inhibitors were not used in this case as bethanechol itself was assumed the cause of the cholinergic crisis. Immediate discontinuation of this drug stopped these symptoms and the activity of choline esterase did not change. Thus, constipation-triggered bethanechol-induced cholinergic crisis was suspected.

Content from these authors
© 2022 The Japanese Society of Renal Rehabilitation
Previous article Next article
feedback
Top